The ability of large doses of exogenous angiotensin II to cause widespread multifocal microscopic myocardial necrosis in the rabbit has been confirmed. Angiotensin II also consistently produced acute renal failure with, less consistently, renal tubular necrosis. Norepinephrine infusions caused histologically indistinguishable myocardial lesions, but did not detectably affect renal function or histology. Severe renal failure, induced by bilateral nephrectomy (with or without concurrent glycerol administration) was not associated with similar cardiac lesions. Acute renal failure of comparable or greater severity to that induced by angiotensin II was produced by intramuscular cephaloridine, and was not associated with cardiac lesions. Rabbits infused with saline intravenously or "sham"-operated by simply opening and closing the peritoneal cavity did not develop renal failure and showed no cardiac or renal lesions histologically. Myocardial lesions, apparently identical to those seen in the rabbits, were observed postmortem in three patients known to have had high circulating levels of angiotensin II before death, although in all three cases alternative explanations are possible. Unexplained arrhythmia, cardiac arrest, and central chest pain without clear cardiographic or serum enzyme evidence of myocardial infarction occurred in two other subjects with very high plasma levels of angiotensin II. These attacks ceased after bilateral nephrectomy and a consequent fall in plasma angiotensin II. The cardiac attacks in these five patients all occurred during or shortly after procedures, such as sodium-depleting dialysis, renal artery surgery, or diazoxide administration, known to cause increase in plasma concentrations of renin and angiotensin II.